Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Tucson, AZ

August 21, 2018Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 21, 2018, 2:39 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 2:39 PM MST (21:39 UTC)
Expired
Aug 21, 2018, 5:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 119 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WGUS55 KTWC 212139
FFWTWC
AZC009-220030-
/O.NEW.KTWC.FF.W.0023.180821T2139Z-180822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
239 PM MST TUE AUG 21 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Graham County in southeastern Arizona...

* Until 530 PM MST.

* At 235 PM MST, National Weather Service doppler radar depicted 
  thunderstorms producing heavy rainfall moving northward across the 
  Pinaleno Mountains southwest of Safford. The heavy rainfall area 
  also includes the Frye burn scar. A rainfall gauge at Pinaleno 
  Park indicated nearly one inch in 15 minutes, or since about 220 
  pm MST. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Frye Mesa Dam and Mount Graham. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes areas in or below the Frye burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3279 10979 3264 10975 3264 10994 3280 10997

$$

Francis
2 follow-up statements
279 
WGUS75 KTWC 212311
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
411 PM MST TUE AUG 21 2018

AZC009-220030-
/O.CON.KTWC.FF.W.0023.000000T0000Z-180822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
411 PM MST TUE AUG 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
SOUTH CENTRAL GRAHAM COUNTY...

At 408 PM MST, National Weather Service Doppler radar depicted the 
bulk of thunderstorms that produced heavy rain across the Pinaleno 
Mountains and especially the Frye burn scar had moved north of the 
area. 

However, heavy rainfall that occurred earlier this afternoon over 
the burn scar will result in debris flow. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...
Frye Mesa Dam and Mount Graham. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes areas in or below the Frye wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris 
flows, mud slides, and rock slides. Take action to protect yourself 
from the effects of flash flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3279 10979 3264 10975 3264 10994 3280 10997

$$

Francis
658 
WGUS75 KTWC 220027
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
527 PM MST TUE AUG 21 2018

AZC009-220036-
/O.EXP.KTWC.FF.W.0023.000000T0000Z-180822T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
527 PM MST TUE AUG 21 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 530 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3279 10979 3264 10975 3264 10994 3280 10997

$$

LEINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:54 PM MST, 45 minutes earlier.

Area forecast discussion, Aug 21, 1:54 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
154 PM MST Tue Aug 21 2018

.SYNOPSIS...Abundant moisture will remain over the region through
the week which should result in scattered afternoon and evening
thunderstorms with a few during the overnight hours. The
additional moisture will also hold afternoon temperatures near to
or a few degrees cooler than normal through the week.

&&

.DISCUSSION...The late morning sounding and satellite imagery
confirmed that much of our forecast area will be out of the woods
with respect to strong convection, despite the various earlier CAM
solutions suggesting otherwise due primarily to poor initialization.

However, the area still under the gun will be the locations outside
the MCV cloud shield which would be eastern Cochise county and
Graham and Greenlee counties where storms are already developing and
proving to be efficient rainfall producers with rainfall rates ~2
inches per hour. This will be the area to watch into the early
evening while the rest of the forecast area will be mostly cloudy
with scattered showers and maybe an isolated rumble of thunder. Much
cooler afternoon where the thicker clouds are and will remain into
the afternoon.

As the MCV moves to the north it will take the bulk of the
convection with it. There is a chance that the clouds will clear fast
enough on the back side of this system across areas near the
International border to allow for storm development early this
evening that area. That threat will diminish after sunset which
should result in a relatively quiet overnight period.

Favorable flow and abundant moisture will remain overhead through
much of the week with the flow weakening toward the end of the week.
This should result in a fair amount of convective activity with the
potential for nocturnal storms as well. The convective potential
each day will greatly depend on the activity the previous 24 hours so
details are tough. Throughout the week and into the weekend the
afternoon temps will run a bit below normal through Friday then inch
closer to normal over the weekend.

That said, with the current MCV inducing a down day for much of the
area today and the likelihood of a mostly sunny start to the day
tomorrow morning, we should be setting ourselves up for more activity
across a larger area Wednesday afternoon and evening. The final
answer to that will be what happens over Mexico later tonight.

&&

.AVIATION...Valid through 23/00Z.
Mostly BKN-OVC clouds with bases around 8k-12k ft AGL will continue
through 22/03Z, then SCT-BKN clouds overnight into Thursday. BKN-OVC
clouds above 20k ft AGL will continue through the forecast period.
Scattered -SHRA and TSRA are expected into the evening with the
strongest storms northeast of KTUS. Surface winds remain less than
12 kts through the period with the exception of stronger gusts near
TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern will be better suited for shower and
thunderstorm development this week as flow is more southerly with
deeper moisture across the area. Some storms will be capable of
producing heavy rainfall. Terrain driven 20-ft winds persist at less
than 15 mph, except in and around thunderstorms where strong
outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Lader
FIRE WEATHER...Lader

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:04 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 20, 5:12 PM MSTSpecial Weather StatementTWCSanta Cruz63 min
Aug 20, 5:31 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 20, 5:47 PM MSTSpecial Weather StatementTWC58 min
Aug 20, 5:55 PM MSTSevere Thunderstorm WarningTWCPima50 min
Aug 20, 5:57 PM MSTSevere Thunderstorm WarningTWCPima63 min
Aug 20, 6:11 PM MSTDust Storm AdvisoryTWCPima, Pinal2 hr
Aug 20, 6:31 PM MSTSevere Thunderstorm WarningTWCPima59 min
Aug 20, 6:33 PM MSTFlash Flood WarningTWCPima2 hr
Aug 20, 6:45 PM MSTDust Storm WarningTWCPima, Pinal2 hr
Aug 20, 6:53 PM MSTSpecial Weather StatementTWCPima67 min
Aug 20, 7:04 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 21, 4:01 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 21, 4:10 AM MSTSpecial Weather StatementTWCGraham50 min
Aug 21, 1:30 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee3 hr
Aug 21, 2:59 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Aug 21, 3:14 PM MSTSpecial Weather StatementTWCGreenlee46 min
Aug 21, 4:02 PM MSTAreal Flood AdvisoryTWCCochise3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.